Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 6, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Feb 25, 2023, 2:38 PM CST for 26 counties in Kansas. It took effect at Feb 26, 2023, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2023, 2:38 PM CST (20:38 UTC)
- In effect from
- Feb 26, 2023, 6:00 PM CST
- Expired
- Feb 27, 2023, 8:47 AM CST
- In force
- 15 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -109 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WWUS73 KICT 252038 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 238 PM CST Sat Feb 25 2023 KSZ071-072-093>096-098>100-261045- /O.NEW.KICT.WI.Y.0006.230226T2200Z-230227T0300Z/ Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 238 PM CST Sat Feb 25 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM TO 9 PM CST SUNDAY... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 4 PM to 9 PM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Ketcham
5 follow-up statements
865 WWUS73 KICT 260016 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 616 PM CST Sat Feb 25 2023 KSZ071-072-093>096-098>100-261430- /O.EXT.KICT.WI.Y.0006.230227T0000Z-230227T1200Z/ Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 616 PM CST Sat Feb 25 2023 ...WIND ADVISORY NOW IN EFFECT FROM 6 PM SUNDAY TO 6 AM CST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of a cold front and before storms arrive Sunday evening. Then southwest at 25 to 35 mph with gusts up to 50 mph behind the cold front Sunday night. * WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 6 PM Sunday to 6 AM CST Monday. * IMPACTS...The strong winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
024 WWUS73 KICT 260905 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 305 AM CST Sun Feb 26 2023 KSZ071-072-093>096-098>100-262315- /O.CON.KICT.WI.Y.0006.230227T0000Z-230227T1200Z/ Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 305 AM CST Sun Feb 26 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of a cold front and before storms arrive Sunday evening. Then southwest at 25 to 35 mph with gusts up to 50 mph behind the cold front Sunday night. * WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 6 PM Sunday to 6 AM CST Monday. * IMPACTS...The strong winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Metzger
504 WWUS73 KICT 262124 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 324 PM CST Sun Feb 26 2023 KSZ069-070-271130- /O.EXB.KICT.WI.Y.0006.230227T0000Z-230227T1500Z/ Butler-Greenwood- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, and Madison 324 PM CST Sun Feb 26 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Butler and Greenwood Counties. * WHEN...Until 9 AM CST Monday. * IMPACTS...The strong winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>053-067-068-082-083-091-092-271130- /O.EXB.KICT.WI.Y.0006.230227T0700Z-230227T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Kingman-Sedgwick-Harper-Sumner- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 324 PM CST Sun Feb 26 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 9 AM CST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 1 AM to 9 AM CST Monday. * IMPACTS...The strong winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ071-072-093>096-098>100-271130- /O.EXT.KICT.WI.Y.0006.230227T0000Z-230227T1500Z/ Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 324 PM CST Sun Feb 26 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of a cold front and before storms arrive Sunday evening. Then southwest at 25 to 35 mph with gusts up to 50 mph behind the cold front Sunday night. * WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...Until 9 AM CST Monday. * IMPACTS...The strong winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Ketcham
706 WWUS73 KICT 270939 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 339 AM CST Mon Feb 27 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271500- /O.CON.KICT.WI.Y.0006.000000T0000Z-230227T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 339 AM CST Mon Feb 27 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...West and northwest winds 25 to 30 mph with gusts 45 to 50 mph expected. * WHEN...Until 9 AM CST. * IMPACTS...The strong winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
896 WWUS73 KICT 271447 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 847 AM CST Mon Feb 27 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271600- /O.CAN.KICT.WI.Y.0006.000000T0000Z-230227T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 847 AM CST Mon Feb 27 2023 ...WIND ADVISORY IS CANCELLED... West to northwest winds will diminish some during the morning hours, with wind gusts of 15 to 25 mph. Expect winds to continue to diminish for the afternoon hours. $$ Ketcham
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 25, 2:36 PM CST, 2 minutes earlier.
Area forecast discussion, Feb 25, 2:36 PM CST, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 236 PM CST Sat Feb 25 2023 .SHORT TERM...(This evening through Monday night) Issued at 232 PM CST Sat Feb 25 2023 Bottom line up front: A warming trend begins tonight into Sun and then a chance of strong to severe storms with damaging winds for Sun evening/night. A return of SW surface winds and some light downslope flow will lead to a gradual warming trend beginning early this evening. Thick cirrus/stratus cloud cover over SE KS may lead to a slower retreat of the shallow cold across eastern KS. Still expecting the coldest temperatures in the early evening hours, with steady or slowly rising temperatures late tonight into early on Sun. Latest RAP is showing some low level moisture transport increasing with this warm advection late this evening, which may lead to increased isentropic lift for areas east of the KS Turnpike, for a shower chance late tonight or by early Sun morning. Think the short term models may be a bit fast with the low level moisture return, given that 50 degree dewpoints are still south of KDFW, so will make some adjustments to pops early Sun with a little slower arrival. This rapid warm up is associated with warm advection expected ahead of a vigorous shortwave, currently located over srn CA. This shortwave will race east across the southern Rockies into the Plains by Sun night. The GFS and ECMWF are similar in this shortwave taking on a negative tilt as it moves into KS, with cyclogenesis leading to a low pressure area developing over NW KS with some sort of dryline extending south across western KS from the low into OK and TX for Sun afternoon. The tight gradient ahead of this system, will require a wind advisory for portions of southern and southeast KS for Sun afternoon into early Sun evening, until the convection arrives. Models have been coming in a little slower with this system, which would suggest initial storm development will be west and southwest of our forecast area for Sun afternoon, with most of the area staying dry for most of the daylight hours, after the early morning shower chance. A weak elevated mixed layer, will keep the storms isolated initially over TX/OK, But as the cap weakens, expect widespread convection to rapidly develop into a squall line, as flow becomes more unidirectional, as the line eventually races east into the area for Sun evening. Some question on moisture quality and moisture transport this far north as well, with GFS showing MLCAPES only around 250-500 J/KG in southern KS. But impressive bulk shear will be associated with this system, with low level directional shear showing some turning with height, for early Sun evening before the directional shear becomes more unidirectional into late Sun evening. Starting to have some doubts on whether there will be any discrete storms with this system, even further south in OK. If (a big IF) a discrete storm can develop, it will probably be in northern OK, and areas SW of the forecast area. So thinking most of our convection will be a broken line of storms or a robust squall line, with some embedded strong to severe storms. Think the main strong/severe threat will be dime to quarter size hail and wind gusts of 55 to 70 mph, with greatest wind threat over southern KS. Given the 0-3km shear, could see a brief tornado or two develop along the leading edge of the Quasi Linear Convective System (QLCS), as it races east across the forecast area. The greatest threat of a QLCS tornado will be across southern KS, where some low level directional shear will be available. Current SPC day 2 looks reasonable with a slight risk for much of the area, and now an enhanced risk for extreme southern KS, mainly for the damaging wind threat. Once the convection becomes more widespread in the evening hours, higher than normal precipitable water values suggest a quick shot of much needed heavy rainfall for a good portion of the area as the system races east-northeast Sun night. A strong cold front on the backside of the system will sweep most of the convection to the east of the area late Sun night or early on Mon. Not expecting much a cool down behind the front, as downslope flow leads to another above normal temperature day on Mon. Ketcham .LONG TERM...(Tuesday through Saturday) Issued at 232 PM CST Sat Feb 25 2023 The start of the week looks dry, with slightly above normal temperatures. Another cold front looks to "backdoor" into the area either Wed night or early on Thu. This will push temperatures back below normal for the end of the week. Another quick hitting shortwave moves across the area for Thu and Thu night. As this system moves over the area, there is a slight chance of a mix of light rain/snow moving across the area. Lots of uncertainty with this system, as moisture is limited, and forecast trends of the medium range models is drier. If any precipitation occurs, think impacts will be minimal. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1137 AM CST Sat Feb 25 2023 Low clouds will gradually erode over southeast Kansas for this afternoon with light southerly winds across the region. Meanwhile low level moisture will begin to increase and stream northward into Kansas for tonight into Sunday. This will cause low clouds to develop and spread north with MVFR to IFR cigs expected. && .FIRE WEATHER... Issued at 232 PM CST Sat Feb 25 2023 A tight pressure gradient on Sunday will lead to gusty south winds and a very high grassland fire danger across southeast Kansas. Questions remain on the extent of rainfall over Southeast Kansas early on Sunday which could create lower conditions should wetting rain begin earlier than expected. The grassland fire danger for Monday and Tuesday remain in question and will be highly dependent on the amount and extent of rainfall Sunday night. Most areas are expected to received significant rainfall which will keep fire danger in check. That said, winds will remain brisk and could dry out fuels enough to bring back very high conditions Monday afternoon and Tuesday. This will especially be true in areas where rainfall was limited. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 35 62 45 64 / 10 50 90 0 Hutchinson 33 62 43 62 / 10 50 90 0 Newton 33 60 44 62 / 10 40 90 0 ElDorado 36 60 46 62 / 10 40 100 0 Winfield-KWLD 37 61 46 65 / 20 50 90 0 Russell 28 68 40 61 / 10 40 80 0 Great Bend 29 65 40 62 / 10 40 70 0 Salina 30 63 43 62 / 10 40 90 0 McPherson 31 62 43 62 / 10 40 90 0 Coffeyville 40 60 48 67 / 40 50 100 0 Chanute 38 59 48 64 / 30 40 100 0 Iola 36 58 47 63 / 30 40 100 0 Parsons-KPPF 39 59 48 65 / 40 40 100 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 4 PM to 9 PM CST Sunday for KSZ071-072- 093>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...CDJ FIRE WEATHER...Ketcham
Hazardous weather outlook, Feb 25, 5:55 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 555 AM CST Sat Feb 25 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 555 AM CST Sat Feb 25 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight There is an isolated chance for a thunderstorm in Southeast Kansas late tonight. This activity is not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread showers and thunderstorms are expected to spread northeast across the region late Sunday afternoon through Sunday night. Some of these storms could be strong to severe. Dime to quarter size hail and damaging winds to 65 mph appear to be the most likely threats. The tornado threat appears low but cannot be ruled out along the Oklahoma state line early Sunday evening. Locally heavy rain is also expected. Check later forecasts and outlooks for updates on the severe weather expectations. Very high grassland fire danger is possible Sunday afternoon prior to the onset of the rain. Very high grassland fire danger may also occur on Monday and Tuesday resulting from strong northwest winds and mild temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.